COMMENTARY

Antiepileptics and HIV: An Evidence-Based Guideline

Epilepsy Notes

Andrew N. Wilner, MD

Disclosures

June 22, 2012

Antiepileptic Drugs and HIV/AIDS -- An Evidence-Based Guideline

Seizures occur in as many as 11% of people with HIV/AIDS and may require treatment with antiepileptic drugs. Causes of seizures in these patients include drugs; metabolic derangements; neoplasia; opportunistic infections; and the HIV virus.[1,2] Antiepileptic drugs may also be used to treat HIV/AIDS-related peripheral neuropathy, which occurs in more than one half of HIV-infected patients.[1] Furthermore, psychiatric conditions, refractory headaches, and movement disorders in HIV-infected persons may benefit from antiepileptic drugs.[1,3,4]

Consequently, there is a high likelihood that people with HIV/AIDS will be exposed to a combination of antiretroviral and antiepileptic therapies. For example, in a study of 1345 patients with HIV/AIDS who were followed at the Southern Alberta Clinic in Canada, 169 (12.6%) were taking antiepileptic drugs.[3]

Physicians who care for people with HIV/AIDS need to be alert to the possibility of drug/drug interactions between antiepileptic and antiretroviral drugs, to avoid loss of efficacy of either drug class or potential toxicities. The American Academy of Neurology (AAN), in conjunction with the International League Against Epilepsy (ILAR), recently published a guideline addressing this issue.[1] The panel reached its conclusions after a literature search of 4480 articles and detailed review of 42 articles. The data included class 2, 3, and 4 studies but no class 1 research (randomized, placebo-controlled clinical trials with masked outcome assessment).

All of the panel's recommendations are level C, based on relatively "weak" evidence. Level C indicates that an intervention or test is possibly effective, ineffective, or harmful (or possibly useful/predictive or not useful/predictive) for the given condition in the specified population. A rating of level C requires at least 1 class 2 study or 2 consistent class 3 studies.

Antiepileptic drugs that induce the cytochrome P450 enzyme system, such as carbamazepine, phenobarbital, and phenytoin, may increase the metabolism of certain antiretroviral drugs and decrease their efficacy. Antiretroviral drugs that are metabolized by the cytochrome P450 system include protease inhibitors, such as lopinavir and ritonavir; nonnucleoside reverse transcriptase inhibitors, such as efavirenz and nevirapine; and a CCR5 inhibitor, maraviroc.[4] Nucleoside reverse transcriptase inhibitors , such as tenofovir and zidovudine, do not interact with cytochrome P450 enzyme-inducing antiepileptic drugs.[4]

Conversely, certain antiretroviral drugs may reduce serum levels of antiepileptic drugs. For example, the combination of ritonavir and atazanavir may require an increase in lamotrigine dosage. Other drug/drug combinations may also have significant interactions but have not yet been thoroughly studied.

Known antiepileptic and antiretroviral drug interactions are summarized below:

  • Antiepileptic drugs that affect antiretroviral drugs

    • Phenytoin reduces lopinavir/ritonavir by 50%

    • Valproic acid increases zidovudine

  • Antiretroviral drugs that affect antiepileptic drugs

    • Ritonavir/atazanavir decreases lamotrigine by 50%

  • Drug/drug combinations that don't change levels

    • Atazanavir: no change in lamotrigine

    • Raltegravir: no change in lamotrigine or midazolam

    • Valproic acid: no change in efavirenz

Antiepileptics to Avoid

A retrospective case-control analysis from the US Military HIV Natural History Study revealed that patients taking enzyme-inducing antiepileptic drugs and antiretroviral therapy were significantly more likely to have virologic treatment failure than those taking non-enzyme-inducing antiepileptic drugs (63% vs 27%, respectively; P = .009).[4] In these patients, enzyme-inducing antiepileptic drugs may have resulted in subtherapeutic levels of highly active antiretroviral therapy (HAART), causing increased viral load. Subtherapeutic treatment may allow development of drug-resistant viral mutations and HIV disease progression.[4]

The authors recommended avoiding enzyme-inducing antiepileptic drugs in patients treated with HAART whenever possible because this combination risks ineffective treatment for both HIV/AIDS and seizures, neuropathy, and other antiepileptic drug indications. Although use of newer non-enzyme-inducing antiepileptic drugs may avoid interactions with cytochrome P450 enzyme-inducing antiepileptic drugs, such as carbamazepine, phenobarbital, and phenytoin, this option may not be available in many clinical settings -- including developing nations, where cost limits medication choice.

Valproic acid, which is not a cytochrome P450 inducer, increases the level of zidovudine, which may allow a dosage reduction of this antiviral agent and cost savings. In a recent report, valproic acid was successfully used for seizure control in 8 patients treated with HAART.[2] Although there is laboratory evidence that valproate may increase HIV replication in vitro, one study did not find any effect on viral load with valproate or other antiepileptic drugs.[3]

The selection of an antiepileptic drug for patients with HIV/AIDS depends not only on seizure type, comorbidities, hepatic and renal function, adverse event profile, and cost but also on potential drug/drug interactions with antiretroviral therapy. Seizure control and serum levels of antiepileptic drug should be monitored to insure optimal therapeutic effect. To assess the efficacy of antiretroviral medication, patients should be closely followed for symptoms of opportunistic infections and viral load should be measured periodically.

Conclusions

Polytherapy risks toxicity and drug/drug interactions, but it is a fact of life for many patients with HIV/AIDS taking combination antiretroviral therapy. Patients with HIV/AIDS and seizures, peripheral neuropathy, psychiatric illness, chronic headache, or movement disorders may have the additional medication burden of 1 or more antiepileptic drugs.

Although the evidence supporting this AAN/ILAR guideline is relatively weak, the guideline highlights drug/drug interactions likely to be clinically significant. The increasing number of antiepileptic and antiretroviral medications will multiply the risk for significant drug/drug interactions. Pharmacists may find that their expertise regarding pharmacokinetic drug interactions is particularly appreciated in HIV/AIDS and epilepsy clinics. Physicians and other healthcare professionals need to stay vigilant for possible drug/drug interactions between antiepileptic drugs and antiretroviral therapy in order to control seizures and other neurologic and psychiatric symptoms, maintain HIV viral load suppression, and prevent drug toxicity.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....